Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Lincoln, IL

June 9, 20184 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 9, 2018, 12:41 PM CDT for 4 counties in Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 12:41 PM CDT (17:41 UTC)
Expired
Jun 9, 2018, 1:15 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cass County, IL, Mason County, IL, Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WUUS53 KILX 091741
SVRILX
ILC017-125-129-167-091815-
/O.NEW.KILX.SV.W.0059.180609T1741Z-180609T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1241 PM CDT SAT JUN 9 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Menard County in central Illinois...
  Northwestern Sangamon County in central Illinois...
  Eastern Cass County in west central Illinois...
  Southeastern Mason County in central Illinois...

* Until 115 PM CDT

* At 1240 PM CDT, a severe thunderstorm was located near Kilbourne,
  or 13 miles northeast of Virginia, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Springfield, Sherman, Petersburg, Athens, Ashland, Pleasant Plains,
  Greenview, Tallula, Kilbourne, Oakford, Cantrall, Newmansville,
  Atterberry, Salisbury, Lincolns New Salem and Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 9006 4017 9006 4019 8961 3985 8962
TIME...MOT...LOC 1740Z 281DEG 32KT 4005 8999 

HAIL...0.88IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
232 
WWUS53 KILX 091807
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
107 PM CDT SAT JUN 9 2018

ILC017-125-129-167-091817-
/O.EXP.KILX.SV.W.0059.000000T0000Z-180609T1815Z/
Menard-Sangamon-Cass-Mason-
107 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR MENARD...NORTHWESTERN
SANGAMON...EASTERN CASS AND SOUTHEASTERN MASON COUNTIES WILL EXPIRE
AT 115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3988 9006 4017 9006 4019 8961 3985 8962
TIME...MOT...LOC 1807Z 281DEG 32KT 4001 8970 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:40 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 9, 10:40 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
1040 AM CDT Sat Jun 9 2018

.UPDATE...
Issued at 1040 AM CDT Sat Jun 9 2018

Updated the forecast to make adjustments to temperatures and
PoPs/Weather due to the convection systems affecting the forecast
area.

Large convective complex moved into the forecast area early this
morning from NW IL and has just weakened. However, additional
storms have developed on the strong outflow that continues sinking
to the south. Another convective cluster from southeast IA is
expected to move into west central and central IL late this
morning into the early afternoon. Another round of convection is
expected this evening at some point, but timing on this is in
question since none of the convective models have a clue with any
of the activity today.

For now, will stick with highs in the upper 80s/lower 90s, but
will monitor the next few hours. There is alot of convective cloud
cover, which is inhibiting heating in central IL. However, there
are several breaks in the clouds in between systems and this time
of year it doesn't take the atmosphere very long to recover
temperature-wise.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CDT Sat Jun 9 2018

A weak short wave tracking into nw IL early this morning was
producing a cluster of showers and thunderstorms over northern IL
north of I-80 and into southern WI and tracking slowly ese. A
small area of convection was over northern IN and drifting slowly
east. An outflow boundary from convection in northern IL had
passed south of Moline, Lacon and Pontiac, with mild temps in the
low to mid 70s south of this boundary over much of CWA. Lacon was
down to 67F with light east wind. Moist dewpoints were in the
mid 60s to around 70F. Latest CAM models show weak short wave
over nw IL tracking slowly se into central/northeast IL during
this morning, with scattered convection from I-74 northeast and
more isolated sw of I-74. Airmass gets very unstable this
afternoon as CAPES rise above 2500 j/kg especially north of I-70,
while wind shear stays weak. Expect isolated to scattered
convection to develop by late afternoon and become more widespread
during tonight. SPC day1 outlook has marginal risk of severe
storms late this afternoon and evening for wind and hail. Heavy
rains also a risk due to high precipitable water values of 1.5-2
inches today and peaking form 2-2.4 inches north of I-72 this
evening where highest (likely) pops are. Highs today in the upper
80s from I-74 north where more cloud cover and higher rain
chances, and lower 90s south of I-74. Afternoon heat indices peak
in the low to mid 90s with highest readings south of I-74. Muggy
lows tonight in the upper 60s and lower 70s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 345 AM CDT Sat Jun 9 2018

Isolated to scattered showers and thunderstorms to continue
Sunday. Instability/CAPES become highest Sunday afternoon sw of
I-74 and this area will have marginal risk of severe storms later
Sunday afternoon into Sunday evening for wind and hail. Locally
heavy rains possible too with precipitable water values of 1.5-2
inches. Slightly cooler highs Sunday in the 85-90F range, warmest
over sw cwa and southeast IL. Heat indices Sunday afternoon peak
from 90-96F. Lows Sunday night in the upper 60s and lower 70s,
mildest sw cwa and southeast IL.

Convection chances continue Monday as airmass gets more unstable
again with CAPES rising above 2500 J/kg Monday afternoon except
2000-2500 j/kg over east central IL. Marginal risk of severe
storms over most of CWA later Monday afternoon into Monday evening
for wind and hail. Highs similar to today with upper 80s from I-74
north and lower 90s south of I-74. Heat indices peak in the 90s
Monday afternoon, warmest sw CWA.

A weak cold front to push southeast over central IL later Monday
night into Tue and likely brings more showers and thunderstorms. A
few strong thunderstorms may occur in southeast IL Tuesday
afternoon especially if front slows down. Highs Tue range from
lower 80s by Galesburg, to near 90F southeast of I-70.

Dry conditions expected to briefly return Tue night and Wed as
weak high pressure settles into the area by Wed morning. Somewhat
cooler and less humid air returns with lows Tue night in the lower
60s central IL and mid 60s southeast IL, with Galesburg possibly
getting into the upper 50s. Highs wed in the mid 80s central IL
and upper 80s southeast IL and afternoon heat indices nearly match
those numbers with lower dewpoints in the upper 50s to near 60F.

Models differ with handling more short waves ridging over top of
upper level ridge into the area from Thu on, with GFS model
staying dry from Wed thru Friday, while Ecmwf and GEM bring qpf
into area later Wed night and Thu. Will stay close to consensus
that far out with some pops returning by overnight Wed night into
Thu night, then mostly dry on Friday. Temperatures and humidity
levels appear to rise again later next week as summer pattern
prevails.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 651 AM CDT Sat Jun 9 2018

A cluster of thunderstorms will pass near KPIA, KBMI, and KCMI
this morning, although most of the storms should stay over
northern Illinois. While an additional thunderstorm can't be ruled
out later today, better chances return toward midnight tonight or
later as a weather disturbance crosses the area. VFR conditions
will prevail outside of any thunderstorms, and confidence in exact
time/location of storms is too low to go above a VCTS mention.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Miller
SHORT TERM...07
LONG TERM...07
AVIATION...Bak
Hazardous weather outlook, Jun 9, 12:19 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1219 PM CDT Sat Jun 9 2018

ILZ027>031-036>038-040>042-047>051-101100-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
1219 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe storms are expected later this afternoon and into tonight
across central Illinois west and northwest of I-55. Damaging winds
and hail will be the primary threat. However, a brief tornado is
possible northwest of the Illinois river early this evening.
Frequent lightning and torrential rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A typical summer-time pattern is expected over the region into early
next week with daily chances for thunderstorms through Tuesday.
There is a marginal risk for strong to locally severe
thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 4 and 10 pm.

ILZ043>046-052>057-061>063-066>068-071>073-101100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-
Richland-Shelby-Vermilion-
1219 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will be possible through tonight. Although
organized severe weather is not anticipated, the stronger storms
will be capable of producing gusty winds, hail, frequent lightning
and torrential rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A typical summer-time pattern is expected over the region into early
next week with daily chances for thunderstorms through Tuesday.
There is a marginal risk for strong to locally severe
thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

In the hours before

Local storm report, Jun 9, 7:27 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
727 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HAIL             NW PEORIA               40.74N 89.61W
06/09/2018  E0.50 INCH       PEORIA             IL   BROADCAST MEDIA

&&

SBAKER
Local storm report, Jun 9, 8:48 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
848 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
06/09/2018  M1.26 INCH       KNOX               IL   CO-OP OBSERVER

            RAINFALL FROM THIS MORNING.

&&

SBAKER
Special weather statement, Jun 9, 9:47 AM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Lincoln IL
947 AM CDT SAT JUN 9 2018

ILZ051>053-061-091545-
Sangamon-Macon-Christian-Shelby-
947 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...NORTHEASTERN SANGAMON
AND SOUTHWESTERN MACON COUNTIES UNTIL 1045 AM CDT...

At 947 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, or 10 miles east of Springfield, moving southeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Taylorville, Rochester, Moweaqua, Kincaid, Blue Mound,
Macon, Edinburg, Stonington, Mechanicsburg, Mount Auburn, Bulpitt,
Jeisyville, Tovey, Dawson, Buffalo, Berry, Owaneco, Sangchris Lake
State Park and Willeys.

This includes Interstate 72 between mile markers 112 and 120.

LAT...LON 3972 8961 3988 8942 3971 8890 3936 8930
TIME...MOT...LOC 1447Z 311DEG 18KT 3974 8945

Auten
Special weather statement, Jun 9, 11:10 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1110 AM CDT SAT JUN 9 2018

ILZ040-091700-
Schuyler-
1110 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL NOON CDT...

At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Augusta, or 15 miles northwest of Rushville, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushville, Littleton, Huntsville, Camden, Weinberg King State Park
and Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4029 9091 4028 9066 4028 9047 4027 9046
      4006 9048 4009 9070 4010 9070 4011 9071
      4010 9079 4012 9091
TIME...MOT...LOC 1610Z 275DEG 17KT 4022 9083

Auten
Local storm report, Jun 9, 12:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1231 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND DMG     RUSHVILLE               40.12N 90.57W
06/09/2018                   SCHUYLER           IL   LAW ENFORCEMENT

            LARGE TREES REPORTED DOWN AROUND CITY.

&&

SBAKER
Local storm report, Jun 9, 12:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1240 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     BEARDSTOWN              40.01N 90.43W
06/09/2018                   CASS               IL   LAW ENFORCEMENT

            REPORT OF A POWER POLE DOWN.

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:47 AM CDTSpecial Weather StatementILXChristian58 min
Jun 9, 10:32 AM CDTSevere Thunderstorm WarningILXChristian, Shelby43 min
Jun 9, 11:10 AM CDTSpecial Weather StatementILXSchuyler50 min
Jun 9, 11:56 AM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler49 min
Jun 9, 1:13 PM CDTSevere Thunderstorm WarningILXMorgan, Scott32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.